Georgia, 2018Damaging Wind and Lightning Strike in Georgia, July 24, 2018
July 24, 2018 · NWS JAX · 2 events in 1 county or zone
SW steering flow and a moist and unstable airmass triggered diurnally enhanced airmass thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
SW steering flow and a moist and unstable airmass triggered diurnally enhanced airmass thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 24, 1:33 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 24, 1:33 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
233 PM EDT Tue Jul 24 2018
.NEAR TERM.../through Wednesday/...Radar shows scattered
showers/t-storms across forecast area. Expecting max coverage
along Hwy 301 corridor where sea breezes merge late this
afternoon, then decreasing coverage during the evening. Otherwise
partly cloudy skies expected with low temps as currently forecast.
For Wed, upper trough weakens over the southeastern U.S., but
still expecting at least scattered coverage of mostly afternoon
showers/t-storms. Similar high temps Wed compared to Today, with
values around 90.
.SHORT TERM.../Wednesday night through Thursday night/...Upper
trough continues to weaken...with flat upper ridge east-west
across southern half of FL by Thursday/Thursday night. Pattern
will still support scattered afternoon/evening showers/t-storms,
with little change to high/low temperatures.
.LONG TERM.../Friday through Monday/...Weak upper ridging remains
over FL, with a weak inverted trough moving westward across the
area Sunday into Monday. Medium range guidance maintains chance
POP values each afternoon for scattered showers/t-storms each day.
May see just a slight increase in high/low temperatures during
this period.
&&
.AVIATION...The east coast sea breeze was moving slowly inland this
afternoon, and sites along the east coast will become southeasterly
before convection reaches the coast. Convection was moving
northeast towards the coastal northeast Florida TAF sites early
this afternoon, and this will impact the TAF sites with MVFR/IFR
conditions through the 21-22Z. Storms may get near KGNV and KSSI
this afternoon, and kept VCTS in the TAFs. Light southwesterly
winds will prevail overnight and through the end of the TAF
period.
&&
.MARINE...Low pressure trough will remain just to the west of the
area through Friday and continue to weaken. Southerly wind flow
will be near or just below SCEC conditions the next couple of days
with a peak in the late afternoon and in the evening near 15kt/
15-20kt. The trough weakens later this week...while sfc ridging
moves into srn parts of FL. This means a weaker pressure gradient
with winds mainly 10-15 kt. Combined seas will be a bit elevated
the next couple of days around 3-5 ft with subtle decrease by
weeks end.
Rip Currents: A moderate risk through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 90 73 91 / 50 40 30 30
SSI 77 88 77 89 / 40 40 30 30
JAX 73 91 74 91 / 50 40 20 40
SGJ 74 89 74 88 / 40 40 20 50
GNV 73 90 73 90 / 50 40 10 50
OCF 73 88 73 88 / 50 40 20 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Wolf/Kennedy/McGinnis
In the hours before
Special weather statement, Jul 24, 2:49 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT TUE JUL 24 2018
FLZ124-GAZ166-242015-
Coastal Nassau FL-Coastal Camden GA-
349 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES UNTIL 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Marys, moving northeast at 10 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
St. Marys, Fernandina Beach, Kings Bay Base and Cumberland Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 8145 3073 8162 3092 8145 3088 8141
3077 8142 3056 8139
TIME...MOT...LOC 1949Z 231DEG 10KT 3071 8152
HESSSpecial weather statement, Jul 24, 4:26 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
526 PM EDT TUE JUL 24 2018
FLZ020-022-242200-
Columbia FL-Hamilton FL-
526 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or near White Springs, moving northeast at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
White Springs and Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3060 8268 3059 8253 3051 8246 3043 8246
3029 8273 3043 8286
TIME...MOT...LOC 2126Z 230DEG 18KT 3041 8273
HESSSpecial weather statement, Jul 24, 4:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
541 PM EDT TUE JUL 24 2018
FLZ038-138-242215-
Coastal Flagler FL-Inland Flagler FL-
541 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER COUNTY UNTIL 615 PM
EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bunnell, moving northeast at 20 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Marineland, Beverly Beach and
Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2946 8110 2946 8112 2943 8111 2942 8114
2940 8116 2929 8134 2935 8142 2940 8142
2939 8146 2942 8149 2963 8135 2963 8132
2965 8132 2964 8131 2967 8126 2966 8125
2967 8121 2972 8125 2958 8112 2952 8110
TIME...MOT...LOC 2141Z 217DEG 17KT 2941 8137
HESSSpecial weather statement, Jul 24, 5:10 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
610 PM EDT TUE JUL 24 2018
FLZ022-GAZ162-163-242245-
Columbia FL-Clinch GA-Echols GA-
610 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...
SOUTHEASTERN ECHOLS AND SOUTHEASTERN CLINCH COUNTIES UNTIL 645 PM
EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 13 miles south of Fargo, moving northeast at 20 mph.
Wind gusts up to 40 mph can be expected along with possible minor
wind damage.
This storm will remain over mainly rural areas of northeastern
Columbia...southeastern Echols and southeastern Clinch Counties.
LAT...LON 3053 8271 3054 8272 3060 8269 3061 8269
3068 8266 3063 8243 3043 8257 3043 8265
3045 8266 3046 8268 3047 8268 3048 8270
3049 8270 3052 8273
TIME...MOT...LOC 2210Z 205DEG 15KT 3050 8263
MCGINNISSpecial weather statement, Jul 24, 5:23 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT TUE JUL 24 2018
GAZ135-242300-
Appling GA-
623 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL APPLING COUNTY UNTIL 700
PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baxley, moving west at 10 mph.
Wind gusts up to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Baxley and Pine Grove.
LAT...LON 3171 8224 3171 8248 3184 8248 3184 8224
TIME...MOT...LOC 2223Z 092DEG 8KT 3179 8235
MCGINNIS
Special weather statement, Jul 24, 5:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
634 PM EDT TUE JUL 24 2018
GAZ133-135-242315-
Appling GA-Jeff Davis GA-
634 PM EDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 715 PM EDT...
At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baxley, moving northwest at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Hazlehurst, Graham and Plant Hatch.
LAT...LON 3196 8240 3195 8239 3196 8238 3194 8238
3194 8231 3195 8231 3193 8230 3194 8228
3192 8223 3183 8223 3183 8265 3192 8267
3193 8259 3196 8256 3195 8249 3195 8248
3196 8250 3197 8248
TIME...MOT...LOC 2234Z 139DEG 7KT 3185 8234
MCGINNISLightning, Appling
- When
- July 24, 5:45 PM EST
- Where
- Appling County, 0.69 mi S of Baxley
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 31.760, -82.350
A home was struck by lightning on Fair Street. Minimal property damage was reported. The cost of damage was estimated.
Thunderstorm Wind, Appling
- When
- July 24, 6:50 PM EST
- Where
- Appling County, 0.59 mi W of Baxley Muni Arpt
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 31.720, -82.390
Trees were blown down along Crosby Chapel Road. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 24 to 28, 201817 deaths · 1 event
- Flash Flood and Hail in Colorado, July 24, 20181 death · $500,000 · 1.5 in hail · 18 events
- Flash Flooding and Debris Flow in Colorado, July 24, 2018$2.0 million · 4 events
- Flash Flood and Heavy Rain in North Carolina, July 24 to 25, 2018$500,000 · 3 events
- Flash Flooding and Flooding in Virginia, July 24 to 26, 2018$50,000 · 33 events
- Flash Flooding in Pennsylvania, July 24 to 25, 2018$62,000 · 6 events
- Drought in Texas, July 24 to 31, 20189 events
- Excessive Heat and Heat in California, July 24 to 28, 20188 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 24, 20187 events
- Excessive Heat and Heat in California, July 24 to 28, 20186 events
- Hail in Colorado, July 24, 20181.75 in hail · 5 events
- Flooding in North Carolina, July 24 to 26, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780579, 780580.